Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 68, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1998, 3:47 PM CST for Baldwin County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 1998, 3:47 PM CST (21:47 UTC)
- Expired
- Mar 6, 1998, 4:50 PM CST
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 062146 RRA SVRMOB ALC003-062250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 347 PM CST FRI MAR 6 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 450 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...SOUTHERN BALDWIN COUNTY AT 345 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF GULF SHORES MOVING EAST AT 15 MPH. THE EAST MOTION OF THE STORM HAS SLOWED. THE STORM WILL APPROACH GULF SHORES THROUGH 430 PM CST.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:12 PM CST, 35 minutes earlier.
Area forecast discussion, Mar 6, 3:12 PM CST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 312 PM CST FRI MAR 6 1998 SFC ANLYS SHOWS PERSISTENT WAVY SFC FNT ACRS SRN STATES WITH SERIES OF UPPER LEVEL DISTURBANCES TRACKING OVER IT WITH INCRG SW UPR FLOW DEVELOPING ACRS SRN PLAINS. 88D ACTIVE ONCE AGAIN AS CNVTV ACTIVITY ADVECTING RGN FM SW...AS FA UNDER INFLUENCE OF AGEO FORCING FM LF RGN OF 100 KT JET STREAK OVR NW GULF THROUGH 12Z SAT. MESO-ETA SHOWS UPR TROF AMPLIFYING FURTHER AS 100 KT JET DYNAMICS DIG SWRD OVR 4 CRNRS BY SAT...SRN PLAINS UPR TROF DIGS WITH UPR LVL DIFFLUENCE INCREASING OVR RGN AND APPEARS TO REMAIN ESTABLISHED THROUGH THE ENTIRE DAY. THIS WL ENHANCE PROLONGED +RA THREAT AS LARGE AREA OF PCPN BECOMES E- W ORIENTED ALG COAST. LATEST QPF SHOWS 3 TO 5 INCH RAIN AMTS ON TOP OF SOIL THAT HAS ALREADY RECEIVED SOME RAIN PAST COUPLE DAYS. WL NEED TO MONITR FOR FFAS WITH HEAVIEST RAINS LOOKING TO RANGE FROM SAT MORNING THRU EVE. SPEED AND DIRECTIONAL SHEAR BECOMES PRONOUNCED SAT EVE AS SFC LOW INTENSIFIES OVER OKLAHOMA...PROVIDING THE POTENTIAL FOR DEEP ROTATION IN INDIVIDUAL STMS. SFC LOW TRACKS SLOWLY NE INTO MID MS VALLEY BY SUN MORNING WITH SFC FNT AND TSTMS PROGGED TO FINALLY PUSH E OF THE AREA ON SUN. WL OPT TO INCLUDE ANOTHER NIGHT OF DENSE ADVECTION FOG AS WELL BETWEEN PCPN WITH AMT OF LOLVL MOISTURE. NEEDLESS TO SAY WL GO CAT POPS THRU PD...DCRG FROM W TO E ON SUN WITH FROPA. WL BE ISSUING NEW HWO ARND 4 PM CST TO ADDRESS +RA...SVR FOR SAT. OVR MARINE AREA...XPCT ONSHORE FLOW TO INCR WITH TIME AS SFC SYSTEM INTENSIFIES. SEAS BUILDING WITH TSTMS BECOMING MORE NUMEROUS THROUGH SAT NIGHT. WL INCLUDE SVR IN ADJACENT WATERS WITH MOD RISK FOR SAT. MOB 64/69/64/67 +++6 PNS 64/70/65/68 +++6 DTS 65/70/65/68 +++6 EVR 61/70/62/67 +++6 10
In the hours before
Special weather statement, Mar 6, 11:10 AM CST, 4 hours 37 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1110 AM CST FRI MAR 6 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS THE NORTHERN GULF COAST... A STALLED FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN TIER OF STATES MOVES LITTLE THROUGH TONIGHT. SATELLITE DATA SHOWS RAIN COOLED AIR FROM MORNING SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN SECTIONS OF ALABAMA...PUSHING SOUTH INTO SOUTH CENTRAL ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE DURING THE AFTERNOON. ALSO...A MIX OF SUN AND CLOUDS EAST OF A LINE FROM THE MOUTH OF MOBILE BAY TO COFFEEVILE WILL CONTINUE TO SUPPORT THE WARM...MOIST...UNSTABLE AIRMASS. THUS...STORMS ARE LIKELY TO DEVELOP WHICH MAY PRODUCE SOME HAIL...BRIEF STRONG GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWPOURS. SOME STORMS COULD EXCEED SEVERE LIMITS. TONIGHT...AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION FROM THE SOUTHWEST AND WILL ENHANCE FURTHER SHOWER AND STORM DEVELOPMENT MAINLY DURING THE PREDAWN HOURS ON FRIDAY. ALSO...WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT.
Special weather statement, Mar 6, 11:10 AM CST, 4 hours 37 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1110 AM CST FRI MAR 6 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS THE NORTHERN GULF COAST... A STALLED FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN TIER OF STATES MOVES LITTLE THROUGH TONIGHT. SATELLITE DATA SHOWS RAIN COOLED AIR FROM MORNING SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN SECTIONS OF ALABAMA...PUSHING SOUTH INTO SOUTH CENTRAL ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE DURING THE AFTERNOON. ALSO...A MIX OF SUN AND CLOUDS EAST OF A LINE FROM THE MOUTH OF MOBILE BAY TO COFFEEVILE WILL CONTINUE TO SUPPORT THE WARM...MOIST...UNSTABLE AIRMASS. THUS...STORMS ARE LIKELY TO DEVELOP WHICH MAY PRODUCE SOME HAIL...BRIEF STRONG GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWPOURS. SOME STORMS COULD EXCEED SEVERE LIMITS. TONIGHT...AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION FROM THE SOUTHWEST AND WILL ENHANCE FURTHER SHOWER AND STORM DEVELOPMENT MAINLY DURING THE PREDAWN HOURS ON FRIDAY. ALSO...WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 7:49 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 61 min |
| Mar 6, 2:02 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 48 min |
| Mar 6, 2:50 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 60 min |
| Mar 6, 5:43 PM CST | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 67 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.